Author(s): Khan M, Ortega LM, Bagwan N, Nayer A
Abstract Share this page
Abstract BACKGROUND: Fluoroquinolones are known to cause acute renal failure due to interstitial nephritis. CASE PRESENTATION: Here we present an elderly woman who developed oliguric acute kidney injury (AKI) after receiving oral and intravenous ciprofloxacin in a 48-hour period. Recently, several case reports have been published in the literature regarding the presence of crystals in the urine sediment of patients treated with ciprofloxacin for different types of systemic infections. Ciprofloxacin crystals precipitate in alkaline urine and provoke renal failure through intra-tubular precipitation. CONCLUSIONS: Conservative measures including intravenous hydration and avoidance of alkalinization of the urine can reverse this condition if applied in time.
This article was published in J Nephropathol
and referenced in Journal of Gerontology & Geriatric Research